Delaware, 2005

Damaging Wind and Lightning Strike in Delaware, April 2, 2005

April 2, 2005 · NWS PHI · 2 events in 1 county or zone

A severe thunderstorm tossed and shredded tarps from a baseball field and spread debris up to 200 feet across the field from a light pole that was struck by lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tossed and shredded tarps from a baseball field and spread debris up to 200 feet across the field from a light pole that was struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 2, 6:06 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 2, 6:06 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
606 PM EST SAT APR 2 2005

GIVEN MESONAM CAPE HANDLE ON THUNDER MOVING THROUGH VA, HAVE UPDATED
THE SRN ZONES TO INSERT THE CHANCE OF THUNDER. NO OTHER CHANGES AT
THIS TIME. PREV AFD IS BELOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH PAZ054-055-060>062-067>071
NJ...FLOOD WATCH NJZ001-007>010-012-013-015>020-027
DE...FLOOD WATCH DEZ001
MD...FLOOD WATCH MDZ008-012
MARINE...GALE WARNING ANZ430-431-450>455

&&

MPD

*****************************************************************

.SHORT TERM (TONIGHT THROUGH MONDAY)...
MODERATE TO HEAVY RAINFALL WAS OCCURRING IN ADVANCE OF THE
COLD/OCCLUDED FRONT THAT LINED UP WELL WITH THE MID LEVEL DRY SLOT
SHOWING UP ON GUIDANCE AND ON SAT PIX. FAIRLY DEEP SERLY FLOW, A
DROP IN EQUIV POT TEMP WITH HEIGHT ABOVE THE SFC LAYER, AND AN
IMPRESSIVE PLUME OF MOISTURE OUT OF THE GULF ALL COMING TOGETHER TO
PRODUCE FLOODING RAINS. WE HAVE TRIED TO TIME IT ALL WITH REGARD TO
THE FORECAST, WITH THE FLOOD WATCH TIMED INTO THE EVENING CLOSER TO
THE BACK EDGE OF THE PCPN AND FOR TOINGHT FURTHER NE. LOOKS THAT THE
SRN ZONES WILL BREAK OUT OF THE STEADY RAIN BY EVENING, BUT APPROACH
OF UPPER LOW SHOULD BRING BACK SHOWER ACTIVITY OVERNIGHT. SOME OF
THE VERY STRONG WINDS OFF THE SURFACE ARE MAKING IT DOWN TO THE
SURFACE, BUT WE BELIEVE THE SHALLOW MARINE LAYER INDICATED BY MODEL
SOUNDINGS PRECLUDE SYNOPTIC SCALE SUSTAINED WINDS AND GUSTS IN THE
WIND ADVISORY CRITERIA, AND WE HAVE OPTED TO HANDLE ANY STRONGER
WINDS AND GUSTS WITH SHORT FUSED PRODUCTS. TEMPS HAVE RISEN NICELY
WITH THE PASSAGE OF THE WARM FRONT, BUT SHOULD DROP AGAIN AS UPPER
LOW MOVES CLOSE TO THE AREA OVERNIGHT.

TOMORROW THE SLOW MOVEMENT OF THE UPPER LOW MADE US KEEP SHOWER
ACTIVITY IN ALL ZONES, RANGING FROM CHANCE DOWN SOUTH TO CATEGORICAL
UP NORTH. WE PRESENTLY BELIEVE PRECIPITATION AMOUNTS AFTER TONIGHT
SHOULD DROP CONSIDERABLY, BUT ANY RAIN WOULD BE UNWELCOME AFTER WHAT
WE ARE GETTING THIS AFTERNOON INTO TONIGHT. WE SHOULD CERTAINLY SEE
THE CONVECTIVE TEMPERATURES REACHED, CONSISTENT WITH THE SHOWER AND
CLOUD FORECASTS. THOSE ARE RATHER COOL AND SUBSEQUENTLY WE WENT WITH
COOLER STAT GUIDANCE.

THE LOW LIFTING OUT LEAVES ONLY THE FAR NWRN ZONES WITH PCPN CHANCES
TOMORROW NIGHT, BUT GIVEN SOUNDINGS HAD TO MENTION THE PSBLTY OF
SNOW SHOWERS AFTER MIDNIGHT. DRYING US OUT FOR MON, WITH H8 TEMPS
CONSISTENT WITH PREV FORECASTS AND STAT GUIDANCE.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
NO SIG CHANGES WERE MADE TO THE EXTENDED. THE PREV AFD DISCUSSION:
A BRIEF PERIOD OF DRY WEATHER IN STORE FOR MID WEEK AS HIGH PRESSURE
BUILDS TO THE MID ATLANTIC, BUT ANOTHER LOW WILL BE WRAPPING UP OVER
THE LAKES AND PULLING IN SOME COLDER AIR WHICH AGAIN WOULD LEAD TO A
MENTION OF RAIN/SNOW SHOWERS. OTHER THAN THAT, DONT PLAN ON GETTING
MUCH MORE DETAILED WITH IMMEDIATE THREAT AT HAND. THIS NEXT SYSTEM
WILL NOT HAVE THE QPF POTENTIAL, BUT WELL HAVE TO SEE EXACTLY WHAT
FALLS BY SUNDAY MORNING AND EVEN A HALF INCH COULD BRING ADDITIONAL
PROBLEMS IN SOME VULNERABLE AREAS.

&&

.AVIATION...
IFR CONDITIONS WILL REMAIN ACROSS THE REGION AT LEAST THE NEXT
COUPLE HOURS ACROSS OUR SOUTHERN ZONES AND INTO THE EVENING HOURS
FURTHER NORTH. A DRY SLOT, CURRENTLY WORKING UP INTO THE VIRGINIAS,
IS EXPECTED TO MOVE INTO THE AREA. WRAP AROUND MOISTURE ASSOCIATED
WITH THE MID-LEVEL LOW WILL AFFECT THE REGION TOWARD DAYBREAK. ONCE
WE LOSE THE IFR CONDITIONS TONIGHT, MVFR SHOULD BE COMMON THROUGH
SUNDAY AFTERNOON.

&&

.MARINE...
BASED ON PORTS DATA AND SURROUNDING LAND-BASED OBSERVATIONS, GALES
HAVE BEEN ISSUED FOR THE UPPER BAY. NO CHANGES WITH THE HEADLINES
ELSEWHERE. GALES ARE EXPECTED TO TRANSITION TO SCAS ON SUNDAY.

THE AREA OF LOW PRESSURE RESPONSIBLE FOR THE WINDS WILL INTENSIFY
OVER VIRGINIA AND MOVE NORTHEAST INTO PENNSYLVANIA TONIGHT AND THEN
NEW YORK STATE ON SUNDAY. HIGH PRESSURE WILL SLOWLY BUILD OVER THE
MARINE AREA MONDAY THROUGH TUESDAY NIGHT. LOW PRESSURE WITH A
FRONTAL ZONE WILL APPROACH FROM THE WEST WEDNESDAY NIGHT OR
THURSDAY.

&&

.HYDROLOGY...
RAINFALL AMOUNTS AROUND THE AREA THROUGH 300 PM WERE GENERALLY IN
THE 1.50 TO 2.00 INCH RANGE, WITH THE BACK EDGE COINCIDING WITH THE
MID LEVEL DRY SLOW JUST NE OF THE VIRGINIA NORTHERN NECK. GIVEN
TIMING OF BACK EDGE, TOTALS GENERALLY IN THE 2.00 TO 4.50 INCH RANGE
SEEM POSSIBLE AND CERTAINLY WARRANT CONTINUATION OF THE WATCH. POOR
DRAINAGE FLOODING, SMALL STREAM AND CREEK FLOODING, LARGER STREAM
FLOODING AND ULTIMATELY RIVER FLOODING ARE ALL ON THE TABLE, WITH
SOME OF THAT FLOODING POSSIBLY MAJOR IN NATURE.

&&

SHORT TERM...NYY
LONG TERM...EBERWINE
AVIATION/MARINE...KRUZDLO
HYDROLOGY...ZEV
Hazardous weather outlook, Apr 2, 4:46 AM EST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 AM EST SAT APR 2 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-030945-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
446 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A VERY BUSY AND POTENTIALLY SERIOUS DAY FOR FLOODING IN SOME AREAS AS
HEAVY RAIN AND POSSIBLE THUNDERSTORMS COVER THE ENTIRE REGION WITH
RAINFALL AMOUNTS ANYWHERE FROM 1.5 TO 3 INCHES WITH SOME AMOUNTS
REACHING 4 OR 5 INCHES IN THE SOUTHERN POCONOS AND NORTHWEST NEW
JERSEY. THIS MAY CAUSE FLOODING ON STREAMS AND CREEKS AND IN
AREAS OF POOR DRAINAGE. SEE THE FLOOD WATCH AND SPECIAL WEATHER
STATEMENTS...FFAPHI AND SPSPHI...FOR DETAILS.

GALE FORCE WINDS ARE IN EFFECT FOR THE JERSEY AND DELAWARE COASTS AND
MINOR TIDAL FLOODING IS POSSIBLE.

SOME THUNDERSTORMS MAY REACH SEVERE IN SOUTHERN DELAWARE, EXTREME
SOUTHERN NEW JERSEY AND PARTS OF MARYLANDS EASTERN SHORE.

.DAYS TWO THROUGH SEVEN...

THE HEAVY RAIN WILL END BUT THE FLOODING FROM THE STORM WILL CONTINUE
INTO SUNDAY. WIDESPREAD FLOODING COULD EXIST ON
MANY RIVERS/STREAMS/CREEKS AND IN AREAS OF POOR DRAINAGE THROUGH
SUNDAY. SEE THE FLOOD WATCH AND SPECIAL WEATHER STATEMENTS...FFAPHI
AND SPSPHI...FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TODAY INTO SUNDAY.

EBERWINE

In the hours before

Local storm report, Apr 2, 2:29 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
229 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     KINGSTOWN               39.21N 76.05W
04/02/2005                   QUEEN ANNES       MD   EMERGENCY MNGR

            A COUPLE OF TREES DOWNED ALONG THE KENT AND QUEEN ANNES
            COUNTY BORDER.

0135 PM     TSTM WND DMG     CHESTERTOWN             39.22N 76.07W
04/02/2005                   KENT               MD   EMERGENCY MNGR

            A COUPLE OF TREES DOWNED ON THE KENT AND QUEEN ANNES
            COUNTY BORDER.

0200 PM     HEAVY RAIN       MOUNT POCONO            41.12N 75.36W
04/02/2005  0.00 INCH        MONROE             PA   EMERGENCY MNGR

            FLOODING REPORTED IN LONG POND. SOME ROADS BECOMING
            IMPASSABLE.

&&

GORSE
Special weather statement, Apr 2, 3:50 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EST SAT APR 2 2005

DEZ001>004-NJZ012>014-016>026-PAZ069>071-031000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-
DELAWARE PA-DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-
INLAND SUSSEX DE-KENT DE-MIDDLESEX NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ-
WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ATLANTIC CITY...CAMDEN...DOVER...
NEW BRUNSWICK...NEWARK...PERTH AMBOY...PHILADELPHIA...
VINELAND AND WILMINGTON
350 PM EST SAT APR 2 2005

...MINOR TIDAL FLOODING IS POSSIBLE TONIGHT...

INTENSIFYING LOW PRESSURE MOVING THROUGH THE CENTRAL MID ATLANTIC
REGION THIS EVENING WILL MOVE NORTH INTO PENNSYLVANIA TONIGHT AND
THEN NORTHEAST INTO EASTERN NEW YORK STATE BY SUNDAY EVENING.

GALE FORCE WINDS OVER THE COASTAL WATERS WILL PERSIST THROUGH MOST
OF TONIGHT ALONG THE NEW JERSEY AND DELAWARE COASTS. WIND DIRECTIONS
WILL SHIFT FROM SOUTHEAST TO SOUTHWEST BY MORNING, BUT A MOSTLY
ONSHORE FLOW WILL PREVAIL FOR MUCH OF TONIGHT.

ABOVE NORMAL TIDES WILL RESULT, AND THIS COULD PRODUCE MINOR TIDAL
FLOODING AROUND THE TIME OF HIGH TIDE TONIGHT ON THE DELAWARE AND
NEW JERSEY OCEANFRONTS. FLOODING MAY ALSO OCCUR ON DELAWARE BAY AND
FURTHER UP ON THE DELAWARE RIVER AS THE STRONG SOUTHEAST TO SOUTH
WINDS CONTINUE TO PUSH IN THE WATER. HIGH TIDE ALONG THE DELAWARE
AND NEW JERSEY OCEANFRONT WILL OCCUR FROM 3 TO 5 AM. HIGH TIDE
OCCURS LATER ON THE BAYS AND TIDAL RIVERS AND STREAMS. ALTHOUGH WIND
DIRECTIONS ARE NOT IDEAL FOR TIDAL FLOODING ALONG THE RARITAN
BAYSHORE, MINOR TIDAL FLOODING MAY ALSO OCCUR THERE TONIGHT.

DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU
THINK IT IS.  ALSO, DO NOT PARK YOUR VEHICLE AT A LOCATION THAT IS
PRONE TO TIDAL FLOODING. REMEMBER...TURN AROUND...DONT DROWN.

FOR COMPLETE WEATHER INFORMATION, VISIT US ON THE WEB AT,
WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE).
Special weather statement, Apr 2, 5:00 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EST SAT APR 2 2005

NJZ001-007>010-012>027-PAZ054-055-061-062-068>071-030100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-
CUMBERLAND NJ-DELAWARE PA-EASTERN MONMOUTH NJ-GLOUCESTER NJ-
HUNTERDON NJ-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONROE PA-
MONTGOMERY PA-MORRIS NJ-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-
OCEAN NJ-PHILADELPHIA PA-SALEM NJ-SOMERSET NJ-
SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...NEW BRUNSWICK...PERTH AMBOY...PHILADELPHIA...
TRENTON AND VINELAND
500 PM EST SAT APR 2 2005

...HEAVY DOWNPOURS WITH GUSTY WINDS MOVING ACROSS THE REGION...

RAIN, HEAVY AT TIMES AND WITH LOCALIZED WIND GUSTS TO 45 MPH, WILL
MOVE ACROSS NEW JERSEY AND MUCH OF EASTERN PENNSYLVANIA THROUGH 800
PM EST. THE HEAVIEST DOWNPOURS WILL BRING STRONG WINDS ALOFT TO THE
SURFACE AND GENERATE RAINFALL AMOUNTS APPROACHING AN INCH PER HOUR.
THE WINDS MAY ACT IN CONCERT WITH SATURATED GROUND TO BRING DOWN SOME
TREES, WHICH IN TURN COULD CAUSE LOCALIZED POWER OUTAGES.

KEEP IN MIND ALSO THAT A FLOOD WATCH IS IN EFFECT FOR EASTERN
PENNSYLVANIA AND ALL BUT COASTAL AND FAR SOUTHERN NEW JERSEY.
YOUR BEST COURSE OF ACTION THIS EVENING IS TO REMAIN INDOORS.

MPD
Special weather statement, Apr 2, 6:48 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
648 PM EST SAT APR 2 2005

NJZ001-007>010-012>015-020-026-PAZ054-055-061-062-069-030300-
BUCKS PA-CARBON PA-COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-HUNTERDON NJ-
LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONROE PA-MORRIS NJ-NORTHAMPTON PA-
OCEAN NJ-SOMERSET NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...NEW BRUNSWICK...
PERTH AMBOY AND TRENTON
648 PM EST SAT APR 2 2005

...HEAVY DOWNPOURS WITH GUSTY WINDS MOVING ACROSS THE REGION...

RAIN, HEAVY AT TIMES AND WITH LOCALIZED WIND GUSTS TO 45 MPH, WILL
CONTINUE TO MOVE ACROSS THE NORTHERN HALVES OF NEW JERSEY AND
PENNSYLVANIA. THE HEAVIER RAIN BROUGHT WIND GUSTS TO AROUND 45 MPH IN
ATLANTIC AND BURLINGTON COUNTIES. THE HEAVIEST DOWNPOURS WILL
CONTINUE TO BRING STRONG WINDS ALOFT TO THE SURFACE AND GENERATE
RAINFALL AMOUNTS APPROACHING AN INCH PER HOUR. THE WINDS MAY ACT IN
CONCERT WITH SATURATED GROUND TO BRING DOWN SOME TREES, WHICH IN TURN
COULD CAUSE LOCALIZED POWER OUTAGES.

KEEP IN MIND ALSO THAT MULTIPLE FLOOD WARNINGS ARE IN EFFECT FOR
EASTERN PENNSYLVANIA AND FOR WEST CENTRAL AND NORTHWEST NEW JERSEY.
IF TOLD TO EVACUATE, FOLLOW THE DIRECTION OF EMERGENCY MANAGEMENT
PERSONNEL IN YOUR AREA. OTHERWISE, THE BEST COURSE OF ACTION THIS
EVENING IS TO REMAIN INDOORS.

THE HEAVIEST RAIN IS EXPECTED TO BE NORTH OF THE REGION BY MIDNIGHT,
BUT RUNOFF PROBLEMS WILL LINGER INTO SUNDAY AND IN SOME AREAS INTO
MONDAY.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
April 2, 8:15 PM EST
Where
Sussex County, Milford Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.933, -75.433

Lightning, Sussex

When
April 2, 8:15 PM EST
Where
Sussex County, Milford Arpt
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442663, 5442664.